Oklahoma, 2007

Heavy Snow in Oklahoma, April 13 to 14, 2007

April 13 to 14, 2007 · NWS AMA · 3 events in 3 counties and zones

A strong upper level low pressure system approached the Oklahoma panhandle from the west while much colder air surged south. Heavy snow fell across the Oklahoma panhandle during the nighttime and morning hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong upper level low pressure system approached the Oklahoma panhandle from the west while much colder air surged south. Heavy snow fell across the Oklahoma panhandle during the nighttime and morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 13, 5:55 AM CST, 15 minutes earlier.

Area forecast discussion, Apr 13, 5:55 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
655 AM CDT FRI APR 13 2007

.AVIATION...
MIXED PRECIPITATION OCCURRING ON RADAR ACROSS THE PANHANDLES. MOSTLY
SHOWERS AND THUNDERSTORMS IN THE EAST AND NORTHEAST PANHANDLES...WITH
PRECIP CHANGING OVER TO LIGHT SNOW IN THE NORTHWEST PANHANDLES. UPPER
LOW IS DIGGING FURTHER SOUTH THAN PREVIOUS MODELS INDICATED...WHICH
WILL LEAD TO THE SNOWFALL PUSHING FURTHER SOUTH ACROSS THE
PANHANDLES. TAFS INDICATE THE PRCIP CHANGE TO -SN IN DALHART AND
GUYMON IN A TEMPO GROUP THROUGH 16Z. THINKING THE PRECIP WILL THEN
BECOME PREDOMINANTLY -SN THROUGH THE REST OF THE DAY AS THE COLDER
AIR REACHES THE PANHANDLES. SNOW LINE WILL THEN REACH THE AMARILLO
AREA LATER THIS AFTERNOON AND EVENING...POSSIBLY AS EARLY AS 22Z BUT
MORE CONFIDENT ON THE -RASN BEGINNING CLOSER TO 00Z AS CURRENT TAFS
INDICATE. WINDS WILL ALSO BE AN ISSUE BEHIND THE FRONT AS NORTHERLY
FLOW WILL PICK UP INTO THE 18KT TO 25KT RANGE GUSTING TO AROUND 30KT.
THIS WILL LEAD TO AREAS OF BLSN AND REDUCED VIS. CIGS SHOULD STAY IN
THE LIFR TO IFR RANGE ACROSS THE PANHANDLES THROUGH MOST OF THE
DAY...WITH OCCASIONAL PERIODS OF VLIFR CONDITIONS WITHIN THE HEAVIER
SNOW BANDS. THINKING PRECIP WILL WIND DOWN AROUND 10Z TOMORROW WITH
THE CIGS SLOWLY LIFTING TOWARD THE MVFR RANGE.

JJB

&&

.PREV DISCUSSION... /ISSUED 640 AM CDT FRI APR 13 2007/

DISCUSSION...
RUNNING WAY BEHIND DUE TO ACTIVE SVR WX EARLIER AND NOW MAJOR CHANGES
REQUIRED TO PREVIOUS PCKG DUE TO APCHG UPPER LOW...AND WHAT A MESS
IT IS. BOTTOM LINE...UPPER LOW WAS LOCATED OVER EXTRM SERN AZ AND
SWRN NM...EXTENDING INTO EXTRM NRN MEXICO...MUCH FURTHER S THAN ANY
MODEL HAD PROGGED YESTERDAY OR IN THE PAST FEW DAYS FOR THAT
MATTER. ALL SHORT RANGE MODELS INSIST IT WILL TAKE A SHARP NE TURN
TO CROSS ERN NM AND TX PNHDL LATER TODAY WHILE NGM ACTUALLY IS
FURTHER S WITH THE PATH. HAVE SOME CONCERN THE LOW MAY END UP A BIT
FURTHER S THAN 00Z MODELS PROG BASED ON CURRENT LOCATION.
NEVERTHELESS...THE FURTHER S LOCATION ALREADY SUGGESTS MORE OF THE
AREA WILL BE IN THE COLD AIR SECTOR WITH POTENTIAL FOR MORE
ACCUMULATING SNOWS THAN EARLIER PCKGS HAD...ESPECIALLY OK PNHDL AND
FAR NW TX PNHDL. LATEST DISCUSSION FROM HEAVY SNOW BRANCH AND
APPROPRIATE GRAPHICS BEAR THIS OUT...WITH OK AND PARTS OF NRN TX
PNHDL IN HIGH RISK OF GREATER THAN 4 INCH SNOWS...WITH MDT TO HIGH
RISK OF 8 INCH PLUS SNOWS AND LOW RISK OF 12 INCH PLUS ENDING 12Z
SAT. HAVE GONE WITH A WINTER STORM WARNING OK PNHDL AND NWRN TX
PNHDL TIL 11Z SAT...AND REPLACED SNOW ADVISORY WITH SNOW AND
BLOWING SNOW ADVISORY DUE TO BREEZY TO WINDY CONDITIONS...FOR MOST
OF NRN TX PNHDL AND PART OF WESTERN TEXAS PNHDL UNTIL 11Z SAT AS
WELL. IT MUST BE EMPHASIZED THAT IF THIS UPPER LOW CONTINUES ON A
MORE SRN TRACK..THEN MORE OF THE WESTERN...CNTRL..AND NERN TX PNHDL
WILL NEED TO BE CONSIDERED FOR HIGHLIGHTS...INCLUDING AMARILLO. THIS
WILL NEED TO BE CLOSELY MONITORED BY NEXT SHIFT AS PATH OF UPPER
LOW BECOMES MORE APPARENT AS IT APCHS SRN HIGH PLAINS.

RAPIDLY IMPROVING WX FROM SW TO NE LATER TNGT. DRY WX SAT THRU MON.
NEXT UPPER LOW SLATED FOR MON THRU TUE TIME FRAME...AND ALL MEDIUM
RANGE MODELS HAVE SPED UP THIS SYSTEM FOR EARLY NEXT WEEK...DUE TO
CLOSE PROXIMITY OF UPSTREAM KICKER. SO...WILL HAVE SLGT CHC POPS MON
NIGHT AND TUE...THEN DROP TO NON MENTIONABLE TUE NIGHT. DRY FOR WED
AND THU AT THIS TIME.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...SNOW AND BLOWING SNOW ADVISORY UNTIL 6 AM CDT SATURDAY FOR THE
     FOLLOWING ZONES: HANSFORD...HUTCHINSON...LIPSCOMB...MOORE...
     OCHILTREE...OLDHAM...SHERMAN.

     WINTER STORM WARNING UNTIL 6 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY.

OK...WINTER STORM WARNING UNTIL 6 AM CDT SATURDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

14/02
Hazardous weather outlook, Apr 13, 5:57 AM CST, 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
657 AM CDT FRI APR 13 2007

OKZ001>003-TXZ001>020-131800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
657 AM CDT FRI APR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...
...A WINTER STORM WARNING IS IN EFFECT THROUGH 6 AM ON SATURDAY FOR
THE OKLAHOMA AND NORTHWEST TEXAS PANHANDLES...
...A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH 6 AM ON
SATURDAY FOR THE WEST CENTRAL...NORTH CENTRAL AND NORTHEAST TEXAS
PANHANDLE...

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING COLD AIR TO
THE PANHANDLES ALLOWING THE PRECIPITATION TO CHANGE OVER TO SNOW. IN
ADDITION...STRONG WINDS WILL CAUSE AREAS OF BLOWING SNOW IN THE
WARNING AND ADVISORY AREAS. SNOW ACCUMULATIONS IN THE WARNING AREA
ARE EXPECTED TO BE IN THE 6 TO 8 INCH RANGE...WITH SNOW
ACCUMULATION IN THE ADVISORY AREA IN THE 1 TO 5 INCH RANGE.

ALSO...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AREAWIDE MONDAY NIGHT
THROUGH TUESDAY. STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES ARE ASKED TO CALL IN THEIR SNOW REPORTS
TO THE NATIONAL WEATHER SERVICE IN AMARILLO.

BROST

In the hours before

Special weather statement, Apr 13, 2:23 AM CST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
323 AM CDT FRI APR 13 2007

TXZ015-020-130930-
COLLINGSWORTH TX-WHEELER TX-
323 AM CDT FRI APR 13 2007

...STRONG THUNDERSTORM IN COLLINGSWORTH AND EXTREME SOUTHEASTERN
WHEELER COUNTIES...

AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF LUTIE MOVING NORTHEAST AT 35
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Local storm report, Apr 13, 2:24 AM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
324 AM CDT FRI APR 13 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0322 AM     HAIL             BORGER                  35.66N 101.40W
04/13/2007  E0.88 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            NICKEL SIZE HAIL COMING DOWN NOW

&&

GW
Local storm report, Apr 13, 2:31 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
331 AM CDT FRI APR 13 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0324 AM     HAIL             4 S BORGER              35.60N 101.40W
04/13/2007  M0.88 INCH       CARSON             TX   TRAINED SPOTTER

            HUTCHINSON COUNTY EOC RELAYED REPORT FROM TRAINED
            SPOTTER IN NORTHERN CARSON COUNTY OF NICKEL SIZE HAIL.

&&

JJB
Special weather statement, Apr 13, 2:54 AM CST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
354 AM CDT FRI APR 13 2007

TXZ004-009-131000-
OCHILTREE TX-ROBERTS TX-
354 AM CDT FRI APR 13 2007

...STRONG THUNDERSTORM IN SOUTHERN OCHILTREE AND ROBERTS COUNTIES...

AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 28 MILES WEST OF MIAMI MOVING NORTHEAST AT 40
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Special weather statement, Apr 13, 3:15 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
415 AM CDT FRI APR 13 2007

TXZ018-019-131015-
ARMSTRONG TX-DONLEY TX-
415 AM CDT FRI APR 13 2007

...STRONG THUNDERSTORM IN EASTERN ARMSTRONG AND DONLEY COUNTIES...

AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTH OF GOODNIGHT MOVING NORTH AT 45
MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

LG
Local storm report, Apr 13, 4:32 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
532 AM CDT FRI APR 13 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     3 SW DALHART            36.03N 102.55W
04/12/2007  M60 MPH          HARTLEY            TX   ASOS

0840 PM     HAIL             4 E VEGA                35.25N 102.36W
04/12/2007  E1.00 INCH       OLDHAM             TX   PUBLIC

0846 PM     HAIL             4 NE VEGA               35.29N 102.38W
04/12/2007  E0.75 INCH       OLDHAM             TX   PUBLIC

0846 PM     HAIL             VEGA                    35.25N 102.43W
04/12/2007  E0.75 INCH       OLDHAM             TX   TRAINED SPOTTER

0856 PM     HAIL             8 SW DUMAS              35.78N 102.07W
04/12/2007  E0.88 INCH       MOORE              TX   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL AT 2202 AND WEST COUNTY ROAD X

0910 PM     HAIL             12 NE VALLEY DE ORO     35.57N 101.95W
04/12/2007  E0.88 INCH       POTTER             TX   AMATEUR RADIO

0914 PM     HAIL             VALLEY DE ORO           35.45N 102.11W
04/12/2007  E0.88 INCH       POTTER             TX   TRAINED SPOTTER

0923 PM     TSTM WND GST     1 E BUSHLAND            35.19N 102.05W
04/12/2007  E70 MPH          POTTER             TX   TRAINED SPOTTER

0925 PM     HAIL             19 N AMARILLO           35.48N 101.82W
04/12/2007  M0.75 INCH       POTTER             TX   AMATEUR RADIO

0930 PM     TSTM WND DMG     1 N AMARILLO            35.22N 101.82W
04/12/2007                   POTTER             TX   BROADCAST MEDIA

            4TH AND HARRISON WAREHOUSE ROOF OFF AND WALLS COLLAPSED
            CAR WINDOWS BLOWN OUT

0930 PM     TSTM WND GST     2 W AMARILLO            35.20N 101.85W
04/12/2007  E70 MPH          POTTER             TX   AMATEUR RADIO

            MEDIUM SIZED TREES DOWN

0940 PM     TSTM WND GST     2 W AMARILLO            35.20N 101.85W
04/12/2007  M63 MPH          POTTER             TX   MESONET

0945 PM     TSTM WND DMG     3 E AMARILLO            35.20N 101.77W
04/12/2007                   POTTER             TX   TRAINED SPOTTER

            VACANT MOBILE HOME WRAPPED AROUND TELEPHONE POLE

0950 PM     TSTM WND DMG     4 W AMARILLO            35.20N 101.89W
04/12/2007                   POTTER             TX   AMATEUR RADIO

            ROOFING FROM HOSPITAL CONSTRUCTION SITE WRAPED AROUND A
            LIGHTPOLE

0950 PM     TSTM WND DMG     4 W AMARILLO            35.20N 101.89W
04/12/2007                   POTTER             TX   AMATEUR RADIO

            12 INCH AND GREATER DIAMETER TREES DOWN

0955 PM     TSTM WND DMG     3 W AMARILLO            35.20N 101.87W
04/12/2007                   POTTER             TX   AMATEUR RADIO

            NUMEROUS TREES DOWN IN AVONDALE SCHOOL AREA

0955 PM     TSTM WND DMG     7 N AMARILLO            35.30N 101.82W
04/12/2007                   POTTER             TX   TRAINED SPOTTER

            BROKEN WINDOWS

0955 PM     TSTM WND DMG     10 E AMARILLO           35.20N 101.64W
04/12/2007                   POTTER             TX   NWS EMPLOYEE

            2 X 4 THROWN THROUGH WINDOW AND LODGED IN WALL

0955 PM     TSTM WND DMG     8 E AMARILLO            35.20N 101.68W
04/12/2007                   POTTER             TX   NWS EMPLOYEE

            ANCHORED TICKET BOOTH BLOWN OVER

0955 PM     TSTM WND DMG     3 W AMARILLO            35.20N 101.87W
04/12/2007                   POTTER             TX   AMATEUR RADIO

            8 INCH TREE BRANCH ACROSS ROAD AT 4700 BLOCK OF SW 10TH

0956 PM     TSTM WND GST     11 E AMARILLO           35.20N 101.62W
04/12/2007  E60 MPH          CARSON             TX   NWS EMPLOYEE

            AT CARSON/POTTER COUNTY LINE

0956 PM     TSTM WND GST     10 E AMARILLO           35.20N 101.64W
04/12/2007  E60 MPH          POTTER             TX   NWS EMPLOYEE

            REPORTED ON CARSON/POTTER COUNTY LINE

0959 PM     TSTM WND GST     7 SW PANHANDLE          35.27N 101.47W
04/12/2007  E70 MPH          CARSON             TX   AMATEUR RADIO

1003 PM     TSTM WND GST     7 SW PANHANDLE          35.27N 101.47W
04/12/2007  E60 MPH          CARSON             TX   AMATEUR RADIO

1010 PM     TSTM WND DMG     15 E AMARILLO           35.20N 101.55W
04/12/2007                   CARSON             TX   PUBLIC

1011 PM     HAIL             5 E FRITCH              35.64N 101.51W
04/12/2007  E0.88 INCH       HUTCHINSON         TX   TRAINED SPOTTER

1024 PM     TSTM WND DMG     5 S PANHANDLE           35.27N 101.38W
04/12/2007                   CARSON             TX   FIRE DEPT/RESCUE

            POWER LINES SNAPPED. SEMI WITH TRAILER KNOCKED OVER

1105 PM     HAIL             7 W AMARILLO            35.20N 101.94W
04/12/2007  M0.75 INCH       POTTER             TX   AMATEUR RADIO

            INTERSTATE 40 AND HOPE ROAD

1123 PM     HAIL             10 N AMARILLO           35.35N 101.82W
04/12/2007  E0.75 INCH       POTTER             TX   AMATEUR RADIO

1127 PM     HAIL             11 N AMARILLO           35.36N 101.82W
04/12/2007  E0.75 INCH       POTTER             TX   AMATEUR RADIO

0322 AM     HAIL             BORGER                  35.66N 101.40W
04/13/2007  E0.88 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            NICKEL SIZE HAIL COMING DOWN NOW

0324 AM     HAIL             4 S BORGER              35.60N 101.40W
04/13/2007  M0.88 INCH       CARSON             TX   TRAINED SPOTTER

            HUTCHINSON COUNTY EOC RELAYED REPORT FROM TRAINED
            SPOTTER IN NORTHERN CARSON COUNTY OF NICKEL SIZE HAIL.

&&

RTW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Beaver

When
April 13, 6:10 AM CST to April 14, 5:00 AM CST
Where
Beaver forecast zone
Reported by
Law Enforcement
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Four inches of snow was reported in Turpin.

Heavy Snow, Cimarron

When
April 13, 6:10 AM CST to April 14, 5:00 AM CST
Where
Cimarron forecast zone
Reported by
Law Enforcement
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Five and a half to six inches of snow was reported in Boise City.

Heavy Snow, Texas

When
April 13, 6:10 AM CST to April 14, 5:00 AM CST
Where
Texas forecast zone
Reported by
Trained Spotter
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Four inches of snow was reported in Guymon.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27828, 27829, 27831.